Alert archive / Ohio / Snow Squall Warnings in 2022

Snow Squall Warning 1, NWS Cleveland, OH

April 1, 20226 counties in Ohio

NWS Cleveland, OH issued this snow squall warning at Apr 1, 2022, 11:13 AM EDT for 6 counties in Ohio. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2022, 11:13 AM EDT (15:13 UTC)
Expired
Apr 1, 2022, 12:15 PM EDT
In force
62 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Crawford County, OH, Holmes County, OH, Morrow County, OH, Richland County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 104 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WWUS51 KCLE 011513
SQWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cleveland OH
1113 AM EDT Fri Apr 1 2022

OHC005-033-075-117-139-169-011615-
/O.NEW.KCLE.SQ.W.0001.220401T1513Z-220401T1615Z/
Richland OH-Ashland OH-Morrow OH-Crawford OH-Wayne OH-Holmes OH-
1113 AM EDT Fri Apr 1 2022

The National Weather Service in Cleveland has issued a

* Snow Squall Warning for...
  Richland County in north central Ohio...
  Ashland County in north central Ohio...
  Northeastern Morrow County in north central Ohio...
  Southeastern Crawford County in north central Ohio...
  Southwestern Wayne County in northeastern Ohio...
  Northern Holmes County in northeastern Ohio...

* Until 1215 PM EDT.

* At 1112 AM EDT, a dangerous snow squall was located along a line
  extending from 6 miles west of Wooster to near Mansfield to near
  Galion, moving east at 35 mph.

  HAZARD...Whiteout conditions. Zero visibility in heavy snow.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

* This snow squall will impact portions of Interstate 71 and US 
  Highway 30.

Locations impacted include...
Mansfield, Wooster, Ashland, Mount Gilead, Galion, Shelby, Ontario,
Lexington, Crestline, Loudonville, Bellville, Shreve, Hayesville,
Holmesville, Nashville, Butler, Perrysville, Lucas, Jeromesville and
Fredericksburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4064 8287 4070 8286 4070 8289 4080 8293
      4090 8253 4091 8209 4061 8170 4055 8241
      4055 8264 4053 8265 4051 8281
TIME...MOT...LOC 1512Z 284DEG 31KT 4084 8205 4081 8243 4077 8286 

$$

Sefcovic
2 follow-up statements
275 
WWUS51 KCLE 011549
SQWCLE

Snow Squall Warning
National Weather Service Cleveland OH
1149 AM EDT Fri Apr 1 2022

OHC033-011556-
/O.CAN.KCLE.SQ.W.0001.000000T0000Z-220401T1615Z/
Crawford OH-
1149 AM EDT Fri Apr 1 2022

...THE SNOW SQUALL WARNING FOR SOUTHEASTERN CRAWFORD COUNTY IS
CANCELLED...

The snow squall which prompted the warning has moved out of the 
warned area. Therefore, the snow squall warning has been cancelled.

LAT...LON 4061 8282 4070 8284 4071 8273 4073 8273
      4088 8205 4061 8170 4055 8241 4054 8265
TIME...MOT...LOC 1546Z 292DEG 30KT 4073 8198 4075 8235 4065 8274 

$$

OHC005-075-117-139-169-011615-
/O.CON.KCLE.SQ.W.0001.000000T0000Z-220401T1615Z/
Richland OH-Ashland OH-Morrow OH-Wayne OH-Holmes OH-
1149 AM EDT Fri Apr 1 2022

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT FOR
SOUTHERN RICHLAND...SOUTHERN ASHLAND...NORTHEASTERN MORROW...
SOUTHWESTERN WAYNE AND NORTHERN HOLMES COUNTIES...

At 1146 AM EDT, a dangerous snow squall was located along a line
extending from near Shreve to near Hayesville to near Galion, moving
southeast at 35 mph.

HAZARD...Extremely poor visibility and heavy snow. Wind gusts up to 
         30 mph.

SOURCE...Radar indicated.

IMPACT...Dangerous life-threatening travel.

This snow squall will impact Interstate 71, US Highway 30, US 
Highway 42, and Ohio State Route 83.

Locations impacted include...
Mansfield, Wooster, Ontario, Lexington, Loudonville, Bellville,
Shreve, Hayesville, Holmesville, Nashville, Waterford, Butler,
Perrysville, Lucas, Jeromesville, Fredericksburg, Mifflin,
Mohicanville, Mount Hope and Reedsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4061 8282 4070 8284 4071 8273 4073 8273
      4088 8205 4061 8170 4055 8241 4054 8265
TIME...MOT...LOC 1546Z 292DEG 30KT 4073 8198 4075 8235 4065 8274 

$$

Sefcovic
238 
WWUS51 KCLE 011614
SQWCLE

Snow Squall Warning
National Weather Service Cleveland OH
1214 PM EDT Fri Apr 1 2022

OHC005-075-117-139-169-011620-
/O.EXP.KCLE.SQ.W.0001.000000T0000Z-220401T1615Z/
Richland OH-Ashland OH-Morrow OH-Wayne OH-Holmes OH-
1214 PM EDT Fri Apr 1 2022

...THE SNOW SQUALL WARNING FOR SOUTHERN RICHLAND...SOUTHERN
ASHLAND...NORTHEASTERN MORROW...SOUTHWESTERN WAYNE AND NORTHERN
HOLMES COUNTIES WILL EXPIRE AT 1215 PM EDT...

The snow squall which prompted the warning has exited the area.
Therefore, the snow squall warning will be allowed to expire. 

Scattered snow showers will continue across the region through this 
afternoon and rapid changes in visibility remain possible. Please 
utilize caution while traveling, especially on elevated roads and 
bridges, where light accumulation may occur.

LAT...LON 4061 8282 4070 8284 4071 8273 4073 8273
      4088 8205 4061 8170 4055 8241 4054 8265
TIME...MOT...LOC 1610Z 284DEG 31KT 4068 8173 4070 8210 4060 8249 

$$

Sefcovic

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this snow squall warning went out at Apr 1, 10:08 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 1, 10:08 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1008 AM EDT Fri Apr 1 2022

.SYNOPSIS...
An upper-level trough will move across the region today. High
pressure will build in across the area this evening into
Saturday morning. A weak low pressure moves across the area
Saturday night into early Sunday, followed by brief high
pressure late Sunday into Sunday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
9:30 AM Update...
Significantly increased PoPs areawide to account for the latest
regional radar loops and HREF CAMS. We are starting to see a
classic flare up of diurnally driven instability snow showers
due to the a large mid/upper trough centered over the Great
Lakes/Ohio Valley with a pool of -8 C 850 mb temps. This is
allowing instability to build due to the strong April sun angle,
and 290-300 degree flow across Lake Erie is also supplying lake
enhancement east of Cleveland, as well as into the central
highlands from Lake Michigan moisture. The latest HREF,
particularly the HRRR and NAMNEST, suggest a flare up in snow
showers from 15 to 18Z, especially inland from Lake Erie, so
raised PoPs to high chance areawide with likely from interior NW
PA through the central Highlands. Accumulations will only be a
coating or less in most areas, with up to a couple of tenths in
the highest hills. The main concern is quick reductions in
visibility to below 1/2 mile in the heaviest snow showers, so
issued an areawide SPS. The rest of the forecast remains on
track, and expect these snow showers to start diminishing after
about 20Z as drier air and surface high pressure build in.

Original discussion... An upper level trough is currently
moving through the Great Lakes region this morning. 850 mb
temperatures are generally about -8C and surface temperatures
are running between 0C and 2C this morning. We are seeing
scattered light rain showers mixing with and changing over to
wet snow showers this morning. For the most part, surface
temperatures will remain just above freezing in the lower to
middle 30s during the light precipitation this morning. Snow
accumulations will be very light if any with just a light
coating on elevated objects and grassy surfaces possible.

As the low level becomes a little stronger later this morning
and westerly off of Lake Erie, some lake enhancement of precip
may be possible for the Snowbelt areas through midday or early
afternoon of rain/snow showers. Again, surface temperatures will
be generally in the 30s and accumulations will be very limited.

High pressure will start to build in late this afternoon into
tonight across the Ohio Valley region. Precipitation will slowly
decrease during the afternoon from west to east. Clearing skies
will follow the precip ending this evening. Temperatures will be
rather cold tonight in the middle and upper 20s with clear skies
and light winds. The area of high pressure will move off to the
east on Saturday. Another fast moving weak low pressure system
will begin to approach the area from the west late in the day on
Saturday. Clouds will once again increase from west to east by
the afternoon. Light rain showers will start to move in to
northwest Ohio late in the day or early evening. High
temperatures will be cool on Saturday only in the upper 40s to
lower 50s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Overall pattern will be progressive and wet as mean flow becomes
nearly zonal across the Lower 48 States during this period.  A
series of fast moving shortwave troughs will bring periods of
inclement weather to the area.  The first shortwave arrives Saturday
night with an associated surface low pressure progged to move east
across central Ontario, Canada and a secondary wave of low pressure
expected to move east into the Great Lakes region. Cyclonic flow
within the shortwave will push another surge of colder air into the
region as well.  This system will bring with it ample moisture and a
quick shot for some showers early Saturday night.  The rain will be
mixed with snow across the eastern half of the area by late Saturday
night as well. High pressure builds in from the west Sunday under
the influence of an upper level ridge drying things out for a short
period. Next shortwave digs in from the west with a potent surface
low associated with it and resultant moisture surge.  This feature
will arrive Sunday night into Monday and then exit to the east by
Tuesday morning as another surface high pressure and upper level
ridge build in from the west. In similar fashion, more rain showers
with less of a threat for snow expected with this secondary low
pressure system.  Otherwise, air temperatures will fluctuate little
through the period with no strong push of cold/warm air into the
area.  This should keep lows steady in the 30s each night and highs
in the 40s for Monday but a tad bit warmer with the more potent low
pressure system Monday.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
Progressive pattern shaping up for the early part of next week will
quickly change to a dominant deep digging upper level low pressure
system. This low is expected to dive into the central and eastern
United States by Thursday.  Amplification of ridges on the East and
West Coasts will take place in response to this rapidly deepening
low pressure system. A series of low pressure systems will develop
from the lee of the Rockies to another in the Gulf Coast and yet
another in the southeastern United States Tuesday and Wednesday.
Split energy will force the Gulf Coast low to race northeast into
the northern Mississippi Valley by Thursday morning and rapidly
deepen and dominate much of the eastern United States.  Rain will
spread across the area Tuesday with no relief in sight through the
duration of this forecast period.  A threat for rain will take place
each period as moisture wraps north from the Gulf of Mexico into the
low pressure system Tuesday and Wednesday.  This will be followed by
cyclonic wrap around moisture that will take place Thursday.
Temperature trends will be heading down as the surface low forces
much colder air back south into the area by Thursday night and
Friday.  In the mean time, warm air advection will return Wednesday
in advance of the storm system.

&&

.AVIATION /12Z Friday THROUGH Tuesday/...
Overall MVFR ceilings are expected this morning with VFR
ceilings returning this afternoon. There will be a few hours
this morning of IFR ceilings for YNG and ERI which will give way
to MVFR later this morning. Skies will start clearing out late
this afternoon and evening with fair skies for tonight. There
are some scattered light rain/snow showers across northeast Ohio
and northwest PA this morning. These showers will slowly fade
away by midday. These rain/snow showers may drop visibility down
3sm to 5sm at times this morning. Otherwise, winds will be
westerly 8 to 12 knots today with some gusts up to 20 to 25
knots possible. High pressure moves in tonight with lighter
winds around 5 knots or less.

Outlook...
Non-VFR conditions will return with another rain/snow system
late Saturday night through early Sunday afternoon. Another
round of non-VFR conditions look to return Monday morning with
yet another rain/snow system through Tuesday night.

&&

.MARINE...
Small craft advisory will remain in effect through the day today.
Gradient begins to tighten up a tad between the retreating low
pressure system in the northeastern United States and surface high
building northeast out of the middle Mississippi Valley region. High
pressure center is expected to move east over the local area by
tonight and winds should quickly diminish.  So, small craft advisory
timing looks reasonable at this time. Lake should remain relatively
quiet through at least early Tuesday but winds will begin to
increase from the northeast by Tuesday night as a series of surface
low pressure systems begin to impact the region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     LEZ144>149.
     Small Craft Advisory until 4 PM EDT this afternoon for LEZ142-
     143.

&&

SYNOPSIS...Griffin
NEAR TERM...Garuckas/Griffin
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Griffin
MARINE...Lombardy
Hazardous weather outlook, Apr 1, 3:10 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
310 AM EDT Fri Apr 1 2022

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
310 AM EDT Fri Apr 1 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 9:37 AM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
937 AM EDT Fri Apr 1 2022

OHZ017>023-027>033-036>038-047-011700-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
Including the cities of Findlay, Tiffin, Fostoria, Norwalk,
Willard, Brunswick, Medina, Wadsworth, Akron, Kent, Aurora,
Streetsboro, Ravenna, Warren, Niles, Upper Sandusky, Carey,
Bucyrus, Galion, Crestline, Mansfield, Ashland, Wooster,
Orrville, Rittman, Canton, Massillon, Alliance, Youngstown,
Boardman, Austintown, Marion, Mount Gilead, Cardington,
Millersburg, Killbuck, and Mount Vernon
937 AM EDT Fri Apr 1 2022

...Brief Intense Snow Showers Expected Through Early Afternoon...

Snow showers have developed across portions of northern Ohio this
morning. These snow showers have brought brief periods of moderate
to heavy snow, which has allowed for rapidly changing visibility
across the region. These visibility changes could pose hazardous
travel conditions, especially along higher speed interstates and
US highways. While snow may be heavy at times, pavement temperatures
are warm enough to melt off most of the snow, but a coating of
slushy snow is possible on grassy areas and elevated surfaces.

Sefcovic

Nearby

Snow Squall Warnings in Ohio, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.